Wisconsin, 2003

Heavy Snow in Wisconsin, March 3, 2003

March 3, 2003 · NWS GRB · 1 event in 1 county or zone

A lake effect snow band moved from Lake Michigan over parts of northern Door county. The lake effect snow band dropped 3 to 5 inches of snow in a short time during the morning as cold winds ahead of an approaching low pressure system moved over the warmer waters of Lake Michigan.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A lake effect snow band moved from Lake Michigan over parts of northern Door county. The lake effect snow band dropped 3 to 5 inches of snow in a short time during the morning as cold winds ahead of an approaching low pressure system moved over the warmer waters of Lake Michigan. The low brought an additional 1 to 2 inches of snow during the afternoon. A total of 6 inches of snow fell at Washington Island and 4 miles east of Sister Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 3, 3:30 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 3, 3:30 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 AM CST MON MAR 3 2003

FCST CHALLENGE NEXT 24 HRS CENTERS ON SNOW POTENTIAL FOR THE FCST AREA.
RADAR THIS AM SHOWS LAKE MICH BAND JUST OFFSHORE OF THE DOOR PENINSULA
AND GRAD SHIFT NEWD.  THIS BAND MAY WEAKEN AS SFC WNDS GRAD SHIFT SE
THEN S TDY AND H8 WINDS WESTERLY THIS AM.  BUT THIS BAND ORIGINATED FROM
A CONVERGENCE ZONE OVER LAKE MICH...AND THESE TYPE OF MESOSCALE FEATURES
CAN BE INTENSE IF WINDS ARE LIGHT WHICH ALLOWS THE BAND TO STALL OVER A
LOCATION.  DOOR COUNTY MAY BE IMPACTED THIS AM.

OTHERWISE THE CLIPPER TYPE SYSTEM WILL SPREAD SNOW OVER THE FCST AREA
TDY WITH THE AVN/GFS BEING THE FASTER MODEL.  MODELS IN SOME AGREEMENT
OF A DIMINISHED TREND IN THE PCPN TONIGHT AS UPR JET ENERGY AND ISENT
LIFT SHIFT EAST.

FOR TUESDAY...AVN/GFS MODEL MUCH FURTHER NORTH WITH BAROCLINIC ZONE AND
SFC WAVE.  AS RESULT WILL SPREAD SNOW BACK INTO AT LEAST THE SOUTH HALF
OF THE FCST AREA.  ETA AND NGM SHIFT BAROCLINIC ZONE SOUTH OF THE FCST
AREA AND GEN DRY AND COLD.  HOWEVER ALL MODELS INDICATE LFQ OF JETLET TO
AFFECT AT LEAST THE SOUTH HALF OF THE CWA AND THEREFORE WILL LEAVE
CURRENT PCPN MENTION OF CHC OF S-...AND SW-- REST OF FCST AREA DUE TO
CAA AND BAROCLINIC ZONE.

MAIN JET ACTIVITY EVENTUALLY SHIFTS SOUTH OF WI BY WED AND THEREFORE
BACK TO A COLDER DRIER REGIME FOR AT LEAST MIDWEEK.  BUT NEXT SYSTEM
WITH WAA ISENT LIFT ARRIVES LATE WEDNESDAY NIGHT INTO THURSDAY.  NO
OTHER CHGS TO LATER PDS AT THIS TIME.

.GRB...NONE.

HELMAN
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Mar 3, 6:00 AM CST, 2 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CST MON MAR 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM MOVING OVER THE GREAT LAKES REGION TODAY INTO THIS
EVENING WILL SPREAD SNOW ACROSS THE AREA.  THE SNOW IS EXPECTED TO MOVE
INTO CENTRAL AND NORTHCENTRAL WISCONSIN THIS MORNING...AND THEN MAINLY
IN THE AFTERNOON HOURS OVER NORTHEAST WISCONSIN. TOTAL SNOW ACCUMULATION
OF 1 TO 3 INCHES ARE POSSIBLE BY EVENING.  LAKE EFFECT SNOWS ALONG DOOR
COUNTY...FROM WHITEFISH DUNES STATE PARK TO WASHINGTON ISLAND...MAY
PRODUCE LOCALLY HIGHER SNOWFALL TOTALS BY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER LOW PRESSURE SYSTEM PASSING SOUTH OF WISCONSIN ON TUESDAY MAY
BRING SNOW TO EAST CENTRAL WISCONSIN. THE CHANCE FOR MORE SNOW CAN BE
EXPECTED FROM THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR SNOWFALL MEASUREMENTS.

HELMAN
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Door

When
March 3, 8:00 AM CST to 6:00 PM CST
Where
Door forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344728.